An Answer for Shauna
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  An Answer for Shauna


My husband is diagnosed with Bipolar I with psychotic features. Most recently he was on Depakote (pink) 1000mg twice/day; Cymbalta 60mg/day; Remeron 45mg/day; Topamax 100mg twice/day; and Seroquel 200mg at bedtime; His delusions are brought on by music and he becomes convinced he is a famous rockstar and he in fact performs concerts and even does interviews with MTV. The delusions do include hallucinations, as he will look in the mirror and see Frank Sinatra, Eddie Vetter, whoever it is that he thinks he is. In addition he is visited by old dead friends, and once even saw himself sitting next to him and had a conversation. His delusions and hallucinations are not generally threatening or violent. However, he does have a long history of alcohol/drug abuse since he was 10 and he is 38 now; drug-free 12 yrs, alcohol-free 120 days; he also has a long criminal history of primarily alcohol and resisting arrest offenses and a long history of random violence. He was just finally diagnosed last year after having a psychotic break when he was put on anti-depressants alone. What he is telling me now is disturbing to say the least. I can't find any real clear information on this so please help me. He is having intrusive thoughts. However, these go beyond intrusive thoughts as they include the urge. He did recently stop his Topamax & Seroquel & Remeron. I convinced him to at least stay on the Depakote. He quit the Cymbalta but then had withdrawals so we started him back on that, per his doctor's instructions. I am completely unclear about my safety and that of our children.

He was still drinking when the psychotic break happened + was on antidepressants only so I don't think I can relate that break to what he is experiencing now. He is staying home and in bed almost all the time and is distressed by the thoughts and scared "what if the impulse takes over?". he is very ashamed and I am totally freaked out but I'm not letting him know I'm freaked; i don't want him to be afraid to talk to me; anyway, could this be an indicator of schizoaffective, or just a part of the bipolar? he also has a history of head injs w/ loc and he does suffer seizures, but i believe those were alcohol-related and he hasn't had any since he quit drinking and been on the meds; by the way, he had a wonderful couple days w/ just the depakote; he was able to get out of bed, do housework, and was very even-keeled; when we added the cymbalta back in is when he returned to bed 24/7; also he hears "background noise" and sees shadows when he forgets to take his nighttime depakote for a few days, even if his mood is level; also, we've been through the mill on this and we have six kids, I have ms, we need to get something figured out; he hasn't worked in a year; he tried working in November and after a couple weeks he refused to go back. The urges/impulses have been around long-term, not sure exactly when they started but they are not "new", although he says they are worse since he sopped the topamax, remeron, and seroquel; please help;

I'm scared


Dear Shauna --

The Bipolar World folks tell me that we were unable to send this back directly to you by e-mail (something wrong with the address). This is unfortunate, as you are describing a situation which might be dangerous. As you can imagine, though the delay built into answering questions on this website makes this a very poor way of addressing issues that might need a response right away. Anyone contemplating a question here should use other means if an urgent answer is required.

That said, in case you get this reply by finding it on the website:

First of all, make sure that the physician prescribing these medications knows the story that you have provided here, particularly the thoughts of hurting other people. If that has not already been done, you should do it as soon as you read this reply. That includes using her/his pager to make sure the message gets through right away.
To address your questions:
1. Could this be schizoaffective disorder, or part of bipolar disorder? That is an easy one. Bipolar disorder can include psychotic symptoms. Many people do not know this, including inpatient unit staff and even some psychiatrists. One does not need to invoke "schizoaffective disorder" when psychotic symptoms occur, as long as mood symptoms occur at the same time.

2. The history of head injury reinforces the importance of considering a seizure-like condition as the basis for some of the symptoms you describe. Visual hallucinations, for example, are uncommon in bipolar disorder (or schizophrenia). They are known to occur in some seizure conditions. He may need a "EEG" (electroencephalogram), at a time when you are as certain as possible that he is not drinking or using street drugs.

The story you give here, of a "wonderful couple of days with just the Depakote" certainly does raise the concern about whether antidepressants could be contributing to some of all of this. I would imagine you have tried to emphasize this observation to his psychiatrist. If not, that would be a good idea. Remember, psychiatrists can take information from you even if they do not have a "release of information" allowing them to return your telephone call. You can just point out that you did not expect a reply. Note also that you are keeping a log of your observations and medication changes and discussions with physicians so that there is no need for a additional note regarding this telephone power station (this is not to save the physician work but rather to make it clear that if there was ever any doubt, a record has been made establishing that she or he was informed. You may not actually need to keep that log, but if the psychiatrist believes that it exists, she/he is less likely to ignore your message).

I hope something here proves to be useful as you try to cope with the situation -- which, if it continues by the time you read this, may warrant taking additional steps to ensure your and your children's safety while further attempts are made to understand and address your house and symptoms.

Dr. Phelps

 

Published February, 2008
 
 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?